Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2016, 5:24 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 5:24 PM MST (00:24 UTC)
- Expired
- Aug 3, 2016, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 178 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WGUS55 KFGZ 040024 FFWFGZ AZC005-040230- /O.NEW.KFGZ.FF.W.0036.160804T0024Z-160804T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 524 PM MST WED AUG 3 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 730 PM MST * AT 523 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DESERT VIEW AT GRAND CANYON NATIONAL PARK. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COMANCHE CREEK... COLORADO RIVER...CARDENAS CREEK...CHUAR CREEK...LEE CANYON AND UNKAR CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. && LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195 $$ 41
2 follow-up statements
857 WGUS75 KFGZ 040046 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 546 PM MST WED AUG 3 2016 AZC005-040230- /O.CON.KFGZ.FF.W.0036.000000T0000Z-160804T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 546 PM MST WED AUG 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR COCONINO COUNTY... AT 544 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR IS ESTIMATING ONE INCH OF RAIN HAS FALLEN IN LESS THAN 30 MINUTES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DESERT VIEW AT GRAND CANYON. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COMANCHE CREEK...CARDENAS CREEK...CHUAR CREEK...LEE CANYON AND UNKAR CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. && LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195 $$ 41
016 WGUS75 KFGZ 040226 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 726 PM MST WED AUG 3 2016 AZC005-040235- /O.EXP.KFGZ.FF.W.0036.000000T0000Z-160804T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 726 PM MST WED AUG 3 2016 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 730 PM MST... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LIGHT RAINFALL TO CONTINUE IN THE DESERT VIEW AREA OF GRAND CANYON NATIONAL PARK THROUGH 815 PM. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:30 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 3, 4:30 PM MST, 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 430 PM MST WED AUG 03 2016 .SYNOPSIS...Expect frequent and widespread storm activity through Thursday. Deep moisture will mean that stronger storms will contain torrential rainfall. A slow drying trend begins Friday, lasting through the weekend and into next week. && .DISCUSSION...By the end of this afternoon and early evening, most areas will have convected at least once today. Very large westward moving outflows and a a large, slow-moving upper low over the state will keep much of our deep moisture pool intact through tomorrow. In fact, the mid-levels begin to dry out a little bit on Thursday and Friday, with some added shear. This may be a recipe for stronger and more organized storms, capable of producing very high rainfall totals. We extended the Flash Flood Watch as a result of this, now extended through 6PM MST on Thursday. Drier southwest flow becomes persistent by Friday and into the weekend, perhaps even into the early part of next week. Eventually the moisture will be scoured out, from west to east, over a period of days. This will result in steadily decreasing pops and warming temperatures from Friday through day seven. && .AVIATION...For the 00Z package...SCT SHRA/TSRA will continue through 02Z with ISOLD MVFR/IFR conditions. Storms will decrease after 02Z with only ISOLD storms. Frequent storms are expected to develop again after 16Z Thursday. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through 6PM MST Thursday for all of Apache, Coconino, Northern Gila, Navajo and Yavapai Counties. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 10:07 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1007 AM MST WED AUG 3 2016 AZZ004>018-037>040-040130- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1007 AM MST WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND YAVAPAI COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST THROUGH FRIDAY. EXPECT A DRYING TREND OVER THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 49 min |
| Aug 3, 6:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Aug 3, 10:35 PM MST | Areal Flood Advisory | FGZ | Apache | 115 min |
| Aug 4, 7:33 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 4, 11:37 AM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
| Aug 4, 12:12 PM MST | Areal Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 4, 12:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 4, 4:03 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.